Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Green Bay, WI

April 7, 2001Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 7, 2001, 1:35 AM CDT for Manitowoc County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 7, 2001, 1:35 AM CDT (06:35 UTC)
Expired
Apr 7, 2001, 2:00 AM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 70 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 070636
SVRGRB
WIC071-070700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
135 AM CDT SAT APR 7 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MANITOWOC COUNTY IN WISCONSIN

* UNTIL 200 AM CDT

* AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS LOCATED NEAR MILLHOME...OR 16 MILES NORTHWEST OF SHEBOYGAN. IT
  WAS MOVING EAST AT 45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  SPRING VALLEY BY 140 AM CDT.
  CLEVELAND BY 145 AM CDT.
  OSMAN BY 145 AM CDT.
  NEWTON BY 150 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEYI
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREEN BAY.

MG/TSK

LAT...LON 4395 8806 4377 8800 4388 8726 4410 8733

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:30 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 6, 9:30 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
930 PM CDT FRI APR 6 2001

INTENSE STORM SYSTEM WL AFFECT THE AREA DURING THE NEXT 24 HOURS. THERE
ARE THREE POSSIBLE SIG WEATHER THREATS POSED BY THE SYSTEM. NONE IS
CLEAR CUT...BUT ANY ONE COULD BECOME SIGNIFICANT.

THE FIRST THREAT IS THE ELEVATED CONVECTION THAT WL MV ACRS THE AREA
TNGT. EXPANDING MCS LIFTING TOWARD THE AREA FM IA/MN. STRONGEST
CONVECTION ON THE SRN FLANK OF THE SYSTEM HAS BEGUN MOVG MORE E...BUT IT
COULD STILL AFFECT THE SRN PART OF MY FCST AREA. WITH LLJ FCST TO
STRENGTHEN AND VERY WARM MOIST FLOWING INTO THE RGN...SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE. JUST RECEIVED A REPORT OF SVR WINDS FM NRN IA.
INCR ELY WIND AND STG LOW-LEVEL INVERSION WL MINIMIZE THREAT OF SVR
CONVECTIVE GUSTS OVER MY FCST AREA TNGT...BUT WL NEED TO MONITOR THE
POTENTIAL FOR LG HAIL LATER TNGT.

SECOND THREAT IS SVR POTENTIAL TOMORROW. MODELS AGREE THAT CONVECTION WL
LIFT N OF MY FCST AREA EARLY IN THE DAY. 18Z ETA PROGS SFC TEMPS TO
RISE INTO THE LOWER 70S IN THE SE PART OF MY FCST AREA...WITH CAPES OF
NEARLY 2000 J/KG AND 0-3KM HELICITIES ARND 400 M2/S2. 00Z ETA HAS BACKED
DOWN SOME...AND IS NOT QUITE AS OMINOUS. NOT SURE IF STORMS WL BE ABLE
TO FORM BEFORE DRIER AIR PUSHES IN FM THE WEST...BUT IF THEY DO THEY WL
LIKELY BECOME SVR.

THIRD THREAT IS POTENTIAL FOR WIDESPREAD STG WINDS IN THE DRY SLOT
BEHIND THE FRONT TOMORROW AFTN/EVE. ETA PROGS 65 KT WINDS ARND 750 MB...
AND ITS FCST SOUNDING IS DRY ADIABATIC FM THERE DOWN TO THE SFC. SE WI
APPEARS TO BE MOST AT RISK OF REACHING HIGH WIND WARNING CRITERIA...BUT
WOULD NOT BE SURPRISED TO SEE CRITERIA REACHED IN E-C WI AS WELL. FOR
NOW...WL LEAVE WIND ADV GO AND ALLOW MIDNIGHT SHIFT TO MAKE FINAL
DECISION. DID EXPAND ADVISORY INTO DOOR COUNTY...WHICH IS TYPICALLY
QUITE WINDY.

UPDATED ZONES...WIND ADVISORY...AND SPECIAL WEATHER STATEMENT WL BE OUT
SHORTLY.

COORD W MKE.

.GRB...WIND ADVISORY SATURDAY AFTERNOON AND EVENING
       WIZ022-030-031-035>040-045-048>050-

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 6, 12:00 PM CDT, 13 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-061900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI APR 6 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA TONIGHT
AND SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

LOW PRESSURE FORMING OVER EASTERN COLORADO THIS AFTERNOON WILL MOVE
NORTHEAST TONIGHT AND SATURDAY...REACHING FAR NORTHWEST WISCONSIN BY
SATURDAY NIGHT. WARM...MOIST AIR WILL BE DRAWN NORTH BY THIS SYSTEM
TONIGHT...WHICH WILL RISE UP AND OVER THE COOL AIR NEAR THE GROUND. THIS
WILL PRODUCE SHOWERS AND ELEVATED THUNDERSTORMS.

IT IS THOUGHT THAT STABLE AIR NEAR THE GROUND WILL PREVENT STRONG WINDS
FROM REACHING THE GROUND TONIGHT. A WARM FRONT SHOULD MOVE NORTH ACROSS
MOST OF THE AREA SATURDAY...WHICH WILL MAKE THE AIR MORE UNSTABLE...AND
INCREASE THE CHANCE OF STRONG WIND GUSTS REACHING THE GROUND. HAIL IS
POSSIBLE WITH THE STORMS TONIGHT AND SATURDAY...BUT THE PROSPECT OF
LARGE HAIL SEEMS SMALL AT THE PRESENT TIME.

STORM SPOTTERS SHOULD NOT BE NEED THROUGH THIS EVENING...BUT THERE IS A
SMALL CHANCE THEY COULD BE NEEDED LATE TONIGHT AND SATURDAY.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 6, 9:35 PM CDT, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-070900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
935 PM CDT FRI APR 6 2001

...HAZARDOUS WEATHER POSSIBLE TONIGHT AND SATURDAY...

AN INTENSE STORM SYSTEM WILL AFFECT CENTRAL AND NORTHEAST WISCONSIN
DURING THE NEXT 24 HOURS. THE STORM WILL BE STRONG ENOUGH TO POSE
SEVERAL WEATHER HAZARDS.

A LARGE COMPLEX OF THUNDERSTORMS WILL CROSS THE AREA TONIGHT. SOME HAIL
IS POSSIBLE WITH THE STORMS. THE STORMS COULD ALSO PRODUCE HEAVY
RAINFALL. SINCE MANY AREA RIVERS ARE ALREADY NEAR OR ABOVE BANKFULL...
THE ADDITIONAL RAINFALL COULD LEAD TO SOME RIVER FLOODING.

THE INITIAL COMPLEX OF THUNDERSTORMS WILL SHIFT NORTH OF THE AREA
SATURDAY MORNING. WARM MOIST AIR WILL THEN BE DRAWN NORTHWARD INTO
THE REGION AS THE MAIN STORM SYSTEM HEADS FOR MINNESOTA. A STRONG COLD
FRONT WILL SWING THROUGH THE AREA DURING THE EARLY AFTERNOON. THIS WILL
LEAD TO THE POSSIBILITY OF MORE THUNDERSTORMS. THERE IS STILL
CONSIDERABLE UNCERTAINTY ABOUT WHETHER OR NOT ANY STORMS WILL DEVELOP
BEFORE THE FRONT EXITS THE AREA. HOWEVER...ANY STORMS THAT DEVELOP WILL
LIKELY BECOME SEVERE.

FINALLY...STRONG WINDS ARE LIKELY IN THE WAKE OF THE FRONT SATURDAY
AFTERNOON AND EVENING. THE SOUTHEAST THIRD OF WISCONSIN IS MOST AT RISK
OF EXPERIENCING DAMAGING WINDS. HOWEVER...STRONG WINDS ARE EXPECTED
ELSEWHERE...AND THERE IS STILL A CHANCE THAT THE DAMAGING WINDS COULD
EXTEND INTO EAST-CENTRAL WISCONSIN.

BE SURE TO MONITOR LATER FORECAST AND STATEMENTS AS THIS COMPLEX STORM
SYSTEM CROSSES THE AREA. THE STRONG WINDS WILL GRADUALLY SUBSIDE
SATURDAY NIGHT...WITH MORE TRANQIL WEATHER RETURNING SUNDAY.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.